×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Nail Polish Poisoning

Last updated July 10, 2017

Approved by: Maulik P. Purohit MD MPH

Nail Polish Poisoning is the accidental or intentional intake of nail polish. The exposure may be through inhalation, skin or eye contact, or following ingestion of the chemical.


What is Nail Polish Poisoning?

  • Nail polish is a cosmetic product used to decorate and sometimes protect one’s nails. They come in a variety of colors and shades and are a complex mix of chemicals
  • Nail Polish Poisoning is the accidental or intentional intake of nail polish. The exposure may be through inhalation, skin or eye contact, or following ingestion of the chemical
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Nail Polish Poisoning may be also referred to variously as the following:

  • Nail Polish Toxicity
  • Nail Varnish Poisoning

What are the Causes of Nail Polish Poisoning?

  • Nail Polish Poisoning is caused by the ingestion of nail polish (liquid). The exposure may also be through direct skin and eye contact, or upon inhaling the vapors
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Nail polishes are based on organic solvents and may contain plasticizers, pigments and dyes, thickening agents, and UV stabilizers. The formulation is based on the use or application of nail polish i.e., as a top coat, base coat, or color coat, etc.
  • Some of the compounds present in nail polish, such as toluene, formaldehyde, butyl and ethyl acetate, and dibutyl phthalate (solvent) are highly-toxic in nature

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Nail Polish Poisoning?

The signs and symptoms of Nail Polish Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, vascular system, nervous system, and urinary system may be affected.

The signs and symptoms of Nail Polish Poisoning may include:

  • Respiratory difficulties, which may be severe if the chemical is inhaled
  • Chest pain
  • Headache
  • Nausea, vomiting
  • Stomach and abdominal pain
  • Eye irritation and pain on contact with the substance; the substance may cause severe injury to the eye
  • Urination difficulties
  • Irregular heart-rate
  • Feeling dizzy or drowsy
  • Over-excitement; acting ‘drunk’
  • Lack of coordinated movements, walking difficulties, unable to stand
  • Confusions and hallucinations
  • Seizures
  • Shock and unconsciousness

How is First Aid administered for Nail Polish Poisoning?

First Aid tips for Nail Polish Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Carefully remove the individual from the exposure area
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Surgical treatment for skin burns including removal of burnt skin
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Nail Polish Poisoning?

First aid for Nail Polish Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Nail Polish Poisoning?

  • The prognosis of Nail Polish Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • However, severe poisoning can result in serious complications and the prognosis can be ascertained only on a case-by-case basis
  • Individuals, who sniff nail polish for prolonged periods, are known to be affected the most with irreversible injury to the central nervous system

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Nail Polish Poisoning be Prevented?

Nail Polish Poisoning can be prevented by:

  • Always following instructions for usage of any health, cosmetic, or household products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain crucial steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 10, 2017
Last updated: July 10, 2017